THE QUESTION: People with depression often take an antidepressant that blocks a particular protein from distributing serotonin in the body. Scientists recently discovered the same protein in bone.

THE QUESTION: People with depression often take an antidepressant that blocks a particular protein from distributing serotonin in the body. Scientists recently discovered the same protein in bone.

By suppressing this protein, might such an antidepressant (known as a selective serotonin-reuptake inhibitor, or SSRI) have a negative effect on bones?

THIS STUDY: It analyzed data on 5,995 older men (average age 74); 160 of them took an SSRI, and 151 took another type of antidepressant. Bone density scans revealed that men who took SSRIs had about 4 percent lower density in the hip and 6 percent lower in the spine than did men who did not take antidepressants. There was virtually no difference in bone density between those who took other types of antidepressants and those who took none.

A companion study of 2,722 women who averaged 78 years old (198 taking SSRIs, 118 another type of antidepressant) measured bone density changes in the hip over five years, finding a greater decrease among SSRI users compared with non-users and no difference between women who took another antidepressant and those who took none.

WHO MAY BE AFFECTED? Older people. Bone loss often begins as early as the mid-30s (usually later for men), making bones thinner and weaker, and accelerates as people age.

CAVEATS: A relatively small number of people in both studies took antidepressants. The studies did not determine how dose or duration of use might affect the results. Some experts believe that depression itself contributes to loss of bone density.

FIND THIS STUDY: It's in the June 25 issue of Archives of Internal Medicine.

LEARN MORE ABOUT loss of bone density, which leads to osteoporosis, at www.rheumatology.org/public/factsheets and www.niams.nih.gov/bone.

The research described in Quick Study comes from credible, peer-reviewed journals. Nonetheless, conclusive evidence about a treatment's effectiveness is rarely found in a single study. Anyone considering changing or beginning treatment of any kind should consult with a physician.